Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Is there cure for schizophrenia?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
hello doctor 39 year old male, Unmarried. Iam having schizophrenia for the last 12 years and have been on various drugs. Presently iam taking serenace(haloperidol) 15 mg at night. Zosert 50mg for compulsive buying disorder. My main problem was that I thought that people could read my mind and thoughts and some people were spitting at me. Now iam cured but I am afraid to stop taking the medicine. I was earlier on 10 mg haloperidol, but the dosage was increased as I had a set back. Is there no cure for this disease and will the medicine dosage be increased?. I also want to know if its safe to take 15mg of haloperidol. For the first 3 years I was taking respiridine4 mg daily but this lead to a lot of weight increase so the doctor put me on haloperidol. Iam also taking zolfresh(zolpedium) 10mg for sleep.
Posted Thu, 5 Dec 2013 in Schizophrenia
Answered by Dr. Preeti Parakh 28 minutes later
Brief Answer: Please do not worry about the dose of haloperidol. Detailed Answer: Hi, Welcome to Healthcare Magic! Unfortunately there is no "cure" for schizophrenia. But there is a wide range of medications available which can control the disease. There are also many patients who are able to go into remission and quite a few who never again suffer from a relapse. Now that you are in remission, please do not be in a hurry to stop the medicine. It has been seen that there is a high risk of relapse for around five years after an episode of schizophrenia, and so guidelines suggest that the anti-psychotic medicine be continued for at least 5 years after a person gets well. Since you have already had one setback in the past, in my opinion, you should be cautious and not be in a hurry to stop the medicine. At present, if there are no symptoms, then there appears to be no reason to hike up the dose of haloperidol and you should continue the 15 mg dose as before. Haloperidol is usually prescribed in dosages up to 20 mg per day. Higher doses are also tried sometimes. So your dose of 15 mg per day is not too high. If you are not having any problems with it, then it is safe enough. But rarely, some people develop involuntary movements after using antipsychotic medicines. This risk is with all antipsychotic medicines, though more for older medicines like haloperidol and less for newer ones like risperidone. You need to be watchful for the appearance of any abnormal movements and inform your doctor if you notice any. Otherwise, you need not worry that the dose of haloperidol is too much. Hope this clears up things for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Is there cure for schizophrenia? 8 minutes later
Is haleperiodal the cause of hard stool excretion which has caused anal fissure. I am suffering from anal fissure for the last 2 years. Also I do not get sleep if I stop taking zolfresh 10 mg. Is zolfresh a safe drug for sleep.
Answered by Dr. Preeti Parakh 12 minutes later
Brief Answer: unlikely to be due to haloperidol. Detailed Answer: Hi, Hard stools and anal fissures are due to constipation, which is not very common with haloperidol. Dietary habits and inadequate physical exercise are more likely cause. Zolpidem is safe for sleep and has very low dependence potential. It will still be better if you use it only on days you have significant sleep difficulty, and not daily. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Is there cure for schizophrenia? 7 minutes later
Thank you Dr XXXXXXX for the kind suggestions.It was very informative for me by having a discussion with you. Thanks again, XXXXX
Answered by Dr. Preeti Parakh 6 hours later
Brief Answer: Thank you. Detailed Answer: Thanks, Mr XXXXX,for your kind words. Wishing you the best, Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor